Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Bismarck, ND

June 9, 2017Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2017, 7:00 PM CDT for Pierce County, North Dakota. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2017, 7:00 PM CDT (00:00 UTC)
Expired
Jun 9, 2017, 7:15 PM CDT
In force
15 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
2.0 in
Wind
90.0 mph

County Pierce County, ND

The radar

The Minot AFB radar (KMBX), 72 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 4:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

081 
WUUS53 KBIS 100000
SVRBIS
NDC069-100015-
/O.NEW.KBIS.SV.W.0016.170610T0000Z-170610T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
700 PM CDT FRI JUN 9 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Pierce County in north central North Dakota...

* Until 715 PM CDT

* At 700 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Rugby, moving east at 50 mph.

  This is a very dangerous storm. 

  HAZARD...90 mph wind gusts and two inch hail. 

  SOURCE...Radar indicated. 

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be heavily damaged or destroyed. Homes and 
           businesses will have substantial roof and window damage. 
           Expect extensive tree damage and power outages. 

* this severe thunderstorm will remain over mainly rural areas of
  central Pierce County, including the following locations: Silva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

This thunderstorm is capable of producing all types of severe 
weather including tornadoes. Move quickly to a safe shelter such as 
an interior room, a bathroom, closet or basement.

&&

LAT...LON 4812 9985 4813 10004 4837 10004 4837 9985
TIME...MOT...LOC 0000Z 272DEG 43KT 4830 9986 

HAIL...2.00IN
WIND...90MPH
 
$$

SIMOSKO
1 follow-up statement
319 
WWUS53 KBIS 100015 RRA
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
715 PM CDT FRI JUN 9 2017

NDC069-100025-
/O.EXP.KBIS.SV.W.0016.000000T0000Z-170610T0015Z/
Pierce ND-
715 PM CDT FRI JUN 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIERCE COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
north central North Dakota.

LAT...LON 4812 9985 4813 10004 4837 10004 4837 9985
TIME...MOT...LOC 0015Z 272DEG 43KT 4829 9961 

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:24 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 9, 5:24 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
524 PM CDT Fri Jun 9 2017

.UPDATE...
Issued at 519 PM CDT Fri Jun 9 2017

Quick update to issue severe thunderstorm watch #309 through
midnight CDT. See SPC watch discussion for details. The 21 UTC
HRRR, 18 UTC ESRL HRRR and the 18 UTC NAM NEST all support the
continued threat for a second round of severe convection in a
high shear/low CAPE environment entering from Montana between
04-06 UTC tonight and rapidly propagating east into central North
Dakota.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 302 PM CDT Fri Jun 9 2017

Potential for significant severe weather exists this afternoon all
the way through the overnight, with two separate regimes yielding
potential hazards.

...Severe-Risk Number One...

* Location/Timing...Along and east of Highway 83 from about 21 to 03
  UTC.

* Scenario/Technical Discussion...Strong surface pressure falls of
  3 mb/3 hours are driving gusty south winds and moisture return
  this afternoon as a lee-side pressure trough moves eastward. The
  nose of low-level warm air advection is focused near Minot as of
  19 UTC, where the trough intersects a warm front producing a
  triple point of air masses. Surface dewpoints are running a bit
  lower than expected based on earlier model guidance, and they
  have dropped from 59 to 54 F at Bismarck between 1830 and 1930
  UTC, suggesting the richer moisture is relatively shallow and is
  susceptible to reduction via mix-out. An early look at our 19
  UTC special sounding verifies earlier model expectations for a
  strongly veering wind profile with its associated deep-layer
  shear vectors oriented normal to the surface trough in favor of
  discrete supercells where convective initiation occurs. The main
  uncertainty is how many updrafts will be able to survive their
  trip to the LFC given lingering capping (also shown on our 19
  UTC sounding). CAM guidance has been exceptionally consistent in
  advertising a high probability of supercell development on the
  nose of the greater warm air advection, near the triple point,
  in the Bottineau/Rolette/Pierce County area by late afternoon.
  In that area, large low-level hodographs with 0-1-km SRH of 150
  m2/s2 support a tornado risk, tempered by MLLCL heights near
  1500 m AGL (though lingering cloud cover could keep surface
  moisture content relatively more protected from mixing in those
  areas in support of lower LCL heights). Further south, guidance
  is widely dispersive in whether isolated supercells will form in
  south central ND, so confidence is lower, but if any storms do
  become established the environment will be characterized by
  MLCAPE of 2000 J/kg and 40 kt of 0-6-km bulk wind shear. There's
  long been a signal in sounding analog retrieval system output
  for very large hail in this setting. Again, though, only a few
  storms may develop, especially south of Highway 200, with this
  first severe risk.

We greatly appreciate the research and academic groups, including
NSSL and the College of DuPage, who are providing very useful
sounding data across the area this afternoon as we determine when
and where convective initiation will take place.

...Severe-Risk Number Two...

* Location/Timing...Southwest and central North Dakota from about
  03 to 12 UTC. The threat may be highest between Interstate 94
  and Highway 2, but that area may be refined with later updates,
  with the most recent guidance suggesting the Interstate 94
  corridor may be favored.

* Scenario/Technical Discussion...Height falls aloft and an
  eastward-advancing cold frontal zone will likely generate deep,
  moist convection in southeast MT this evening with upscale
  growth and forward propagation downstream into ND overnight. It
  appears that late afternoon and early evening convection forced
  on the pre-frontal trough will not be widespread enough to
  overturn the instability axis over ND, and in fact the 12 UTC
  global suite and more recent RAP/HRRR iterations all suggest an
  enhanced elevated mixed layer pulse will surge into central ND
  in advance of the cold front, yielding very steep lapse rates of
  8.5 C/km in support of MUCAPE from 1000-2000 J/kg despite low-
  level moisture that will not be particularly rich. Strengthening
  flow aloft will yield intense vertical wind shear with effective
  bulk wind differences of 60 to 70 kt. This scenario supports an
  outcome in line with today's CAM simulations with a mix of both
  supercells and small bowing complexes racing northeast across
  the area overnight. Even if the updrafts are elevated, the very
  strong environmental flow and downshear MCS propagation vectors
  of 70+ kt support potentially destructive winds. CAM solutions
  including the large majority of the 12-17 UTC HRRR cycles have
  shown updraft helicity values of 100-150 m2/s2 with these storms
  in support of significant-severe potential. Even the 12 UTC NSSL
  WRF-ARW depicts a similar signal, and its HAILCAST output shows
  potential for golfball or larger size hail suggesting that wind-
  driven hail damage is possible. Experimental time-lagged HRRR
  convective guidance also strongly supports overnight wind and
  hail risks. The main uncertainty is coverage of this round of
  severe storms and how far south they form, but both the 12 UTC
  NSSL WRF-ARW and 17 UTC deterministic HRRR suggest that the
  Interstate 94 corridor, including Bismarck/Mandan, could be in
  the risk area. Note that this synoptic and mesoscale scenario
  does resemble the June 16-17, 2016, event enough for it to be
  considered a viable analog, but that of course does not imply
  the outcome will be identical, particularly with regard to which
  areas are impacted.

A cooler, but still warm, and breezy Saturday will follow in the
wake of tonight's cold frontal passage. Steep mid-level lapse
rates from cold advection aloft could yield a few showers north.
Low-level drying will push afternoon humidities to 20 percent in
parts of western and north central ND, but the spatio-temporal
overlap of dry air, humidities, and dry fuels does not appear
significant enough to warrant a red flag warning.

.LONG TERM...(Saturday night through Friday)
Issued at 302 PM CDT Fri Jun 9 2017

The main focus in the long term is on the dynamic and very strong
upper-level low expected to lift from the Great Basin northward to
Montana by Tuesday. The 12 UTC GFS and ECMWF both continue showing
the greatest wrap-around moisture accompanying this wave remaining
west of the local area in Montana. However, diffluent flow ahead
of the wave Monday and early Tuesday will favor a wave of showers
and storms lifting northward, with locally-heavy rain possible. A
risk of severe weather will exist given strong wind fields and at
least elevated instability north of a surface low that lifts
northeast across the region. Depending on how far north the warm
sector moves, surface-based storms are not out of the question.
Finally, the close proximity of the cold-core low could favor a
localized severe storm risk on Tuesday, as well.

Thereafter, cooler and mainly dry cyclonic flow is likely during
the latter parts of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 519 PM CDT Fri Jun 9 2017

A low pressure system will move across the state today and tonight
leading to the potential for strong to severe thunderstorms. For
this afternoon and evening, the best chances include north central
ND, possibly impacting KJMS/KMOT. Overnight, another round of
showers and thunderstorms will move in rapidly from Montana. The
main risks with these storms are very strong winds and large hail.
Showers should exit the area during the morning with breezy
westerly winds developing.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...AYD
Hazardous weather outlook, Jun 9, 5:17 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
517 PM CDT Fri Jun 9 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102230-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
517 PM CDT Fri Jun 9 2017 /417 PM MDT Fri Jun 9 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are expected this afternoon and
evening across central North Dakota. Only a couple storms are
expected to develop with this first round of severe weather, but
they will be capable of producing very large, destructive hail
to the size of tennis balls and damaging winds up to 70 mph. An
isolated risk of tornadoes also exists. The threat with this
first round of severe weather will be highest along and east of
Highway 83 through 10 PM CDT.

Tonight another round of severe thunderstorms will develop over
southwest North Dakota and move rapidly northeast into central
North Dakota. The main threat with these storms will be damaging
winds up to 70 mph and hail up to the size of golf balls. Wind-
driven large hail is possible. This threat will be highest
between 10 PM CDT and 6 AM CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is also a threat of severe thunderstorms Monday and Monday
night, and a lingering threat of severe thunderstorms over parts
of central North Dakota on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
tonight.

PA

In the hours before

Local storm report, Jun 9, 6:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
634 PM CDT FRI JUN 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     2 NE TOWNER             48.37N 100.37W
06/09/2017  E60 MPH          MCHENRY            ND   CO-OP OBSERVER

            PEA SIZE HAIL AND HEAVY RAIN.

&&

RK
Local storm report, Jun 9, 6:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT FRI JUN 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             4 W HURDSFIELD          47.45N 100.01W
06/09/2017  E1.25 INCH       WELLS              ND   STORM CHASER

&&

JV
Local storm report, Jun 9, 6:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT FRI JUN 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     6 W RUGBY               48.36N 100.12W
06/09/2017  M83 MPH          PIERCE             ND   STORM CHASER

            DIME SIZED HAIL AS WELL.

&&

JV
Local storm report, Jun 9, 6:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT FRI JUN 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     3 W RUGBY               48.37N 100.06W
06/09/2017  M104 MPH         PIERCE             ND   STORM CHASER

&&
Local storm report, Jun 9, 6:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT FRI JUN 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             TURTLE LAKE             47.52N 100.89W
06/09/2017  E1.75 INCH       MCLEAN             ND   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jun 9, 6:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT FRI JUN 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     1 S RUGBY               48.36N 100.0W
06/09/2017  E70 MPH          PIERCE             ND   TRAINED SPOTTER

            SMALL TREE LIMBS RIPPED ALONG HIGHWAY 2.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:16 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells59 min
Jun 9, 7:53 PM CDTSpecial Weather StatementBISLogan37 min
Jun 9, 8:14 PM CDTSevere Thunderstorm WarningBISFoster61 min
Jun 9, 8:20 PM CDTSevere Thunderstorm WarningBISStutsman55 min
Jun 9, 8:41 PM CDTSevere Thunderstorm WarningBISStutsman37 min
Jun 9, 9:13 PM CDTSevere Thunderstorm WarningBISStutsman46 min
Jun 10, 12:17 AM CDTSpecial Weather StatementBISStark28 min
Jun 10, 12:33 AM CDTSevere Thunderstorm WarningBISMercer, Morton, Stark57 min
Jun 10, 1:18 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver57 min
Jun 10, 2:21 AM CDTSpecial Weather StatementBISKidder39 min
Jun 10, 2:30 AM CDTSpecial Weather StatementBISStark30 min
Jun 10, 3:02 AM CDTSpecial Weather StatementBISFoster43 min
Jun 10, 3:03 AM CDTSpecial Weather StatementBISMercer27 min
Jun 10, 3:34 AM CDTSpecial Weather StatementBISMercer, Oliver26 min
Jun 10, 3:39 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver, Sheridan51 min
Jun 10, 4:22 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Sheridan, Wells53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.